Need support?

Living with a terminal illness and looking for support? Our Support Line team are here to help. 

 Reopens today at 8AM

by phone

 0800 090 2309 Calls are free from landlines and mobile phones. Find out more about our Support Line.

Mild confusion and memory problems

Many people experience mild confusion and memory problems towards the end of their life. This is sometimes called a loss of cognitive ability. It happens when someone finds it more difficult to think, remember, understand information and make decisions. It can affect everyday life and may also be distressing for families and friends.

On this page:

What causes loss of cognitive ability?

A loss of cognitive ability can be the result of illness, a side effect of treatment, or because your body no longer functions as well as it used to. It’s also more common to lose your cognitive ability as you get older. Some people have temporary periods where their ability isn’t as good as it used to be, but for many cognitive ability changes gradually over time.

Managing loss of cognitive ability

A loss of cognitive ability can sometimes be confused with dementia, which is a different condition. If you’re finding it difficult to think clearly or are caring for someone who is, talk to your doctor or nurse so they can assess the situation.

It can be difficult to prevent or treat cognitive loss as it’s not yet known how it happens. If you’re experiencing cognitive loss you may be given some tips on how to cope with everyday life and remember things. The following might help:

  • Make lists of things you need or want to do.
  • Do one thing at a time to avoid being confused by too many things at once.
  • Have a routine and structure to your day.
  • Take your time.
  • Use clocks, wear a watch and use a calendar to keep track of time.
  • Use sticky notes to remind you of things you have to do.
  • Keep important things, like your purse and keys, in the same place so you know where to find them.
  • Arrange to pay your bills by direct debit or standing order if you haven’t already done so.

You may also be referred to a specialist, such as a psychiatrist or occupational therapist, who could help in other ways.

Delirium and confusion

Confusion, changes in perception and loss of awareness of surroundings can all be signs of delirium. This is very common in people with a terminal illness and is often avoidable and reversible.  

Delirium can be distressing for both the person experiencing it and for their family and friends. It can by caused by:

  • medication
  • withdrawal from medication or other drugs
  • dehydration
  • constipation
  • infections
  • liver or kidney problems
  • head injuries
  • vitamin deficiencies and pain

Symptoms of delirium include:

  • confusion
  • hallucinations
  • changing levels of consciousness or attention
  • problems in sleep patterns
  • slowing down of thought and physical movement

Managing delirium

Delirium is often confused with dementia, which is a different condition. Delirium is a state of mental disturbance that can come on fairly quickly and vary in intensity, whereas the symptoms of dementia develop over time.  

Any signs will be assessed thoroughly by your doctor or nurse, although you are unlikely to be aware of delirium while it’s happening. Medication or other treatments might be given to manage the delirium directly.

Try not to worry if you remember something that happened while you were delirious and feel embarrassed or frightened. Your doctor or nurse will know that this behaviour isn’t usual for you, and will understand that it’s been caused by your illness. Please talk to them if you’re worried.


This page is for general information only. It's not intended to replace any advice from health or social care professionals. We suggest that you consult with a qualified professional about your individual circumstances. Read more about how our information is created and how it's used.

Print this page